×

An extension of Lagrange’s theorem to interval exchange transformations over quadratic fields. (English) Zbl 0931.28013

Let \(T:[a,b]\to [a,b]\) denote an interval exchange transformation. By children of \(T\) we shall mean the (first return) transformations induced on the exchanged intervals. Children of \(T\) are also interval exchange transformations. We define the family of all descendants of \(T\) as the smallest family of maps containing \(T\) and closed under taking children. We agree to identify transformations conjugate via a linear function (rescaling). The main result in this paper asserts that if the lengths of the exchanged intervals all belong to a quadratic number field \(\{q+ r\sqrt d: q,r\in Q\}\) \((d\in\mathbb{N})\), then the family of all descendants of \(T\) is finite up to rescaling. (In case of two subintervals the above reduces to Lagrange’s theorem: the terms in the continued fraction expansion of a quadratic rational are eventually periodic.)
The proof relies on estimating the maximal and minimal return times to an interval \(J\), namely it is shown that both range between \(c_1|J|^{-1}\) and \(c_2|J|^{-1}\), where the constants \(c_1\), \(c_2\) depend on the transformation only. This is used to estimate certain parameters called complexity and reduced complexity of the descendants, which is a crucial item of the main proof.
By analogy to Galois’ characterization of purely periodic continued fractions, the case of purely periodic interval exchange transformation is also studied, i.e., such that \(T\) is equivalent to one of its descendants. A structure theorem is provided, where purely periodic interval exchange transformations are described using skew product extensions (by finite permutations) over certain two or three interval exchange transformations.
In section 4, we find applications of the main theorem in the theory of measured foliations [see W. P. Thurston, Bull. Am. Math. Soc., New Ser. 19, No. 2, 417-431 (1988; Zbl 0674.57008) for background], namely, it is proved that every quadratic (transitive singular measured) foliation (on a closed orientable surface of genus \(g\geq 2\)) is pseudo-Anosov.

MSC:

28D05 Measure-preserving transformations
37A10 Dynamical systems involving one-parameter continuous families of measure-preserving transformations
11K50 Metric theory of continued fractions

Citations:

Zbl 0674.57008
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] W. Abikoff,The real analytic theory of Teichmüller space. Lecture Notes in Mathematics, Vol. 820, Springer-Verlag, Berlin and New York, 1980. · Zbl 0452.32015
[2] P. Arnoux and J. Yoccoz,Construction de difféomorphismespseudo-Anosov, C. R. Acad. Sci. Paris292 (1981), 75–78. · Zbl 0478.58023
[3] M Boshernitzan,Rank two interval exchange transformations, Ergodic Theory Dynam. Systems8 (1988), 379–394. · Zbl 0657.28013
[4] R. Bowen and B. Marcus,Unique ergodicity for horocycle foliations, Israel J. Math.26 (1977), 43–67. · Zbl 0346.58009
[5] C. R. Carroll,Rokhlin towers and C r -closing for flows on T 2, Ergodic Theory Dynam. Systems12 (1992), 683–706. · Zbl 0793.58007
[6] I. P. Cornfeld, S. V. Fomin and Ya. G. Sinai,Ergodic Theory, Grundlehren der mathematischen Wissenschaften245, Springer-Verlag, New York, 1981.
[7] C. J. Earle,Advances in the Theory of Riemann Surfaces, Annals of Mathematics Studies66, Princeton University Press, 1971, pp. 119–130.
[8] A. Fathi, F. Laudenbach and V. Poenaru,Travaux de Thurston sur les surfaces, Astérisque66–67 (1979).
[9] F. P. Gardiner,Teichmüller Theory and Quadratic Differentials, Wiley, New York, 1987. · Zbl 0629.30002
[10] E. Galois,Démonstration d’un théorème sur les fractions continues périodiques, inécrits et mémoires mathématiques d’évariste Galois, Gauthier-Villars, Paris, 1962, pp. 365–378.
[11] J. Hubbard and H. Masur,Quadratic differentials and foliations, Acta Math.142 (1979), 221–274. · Zbl 0415.30038
[12] Y. Imayoshi and M. Taniguchi,An Introduction to Teichmüller Spaces, Springer-Verlag, Tokyo, 1992. · Zbl 0754.30001
[13] M. S. Keane,Interval exchange transformations, Math. Z.141 (1975), 25–31. · Zbl 0288.28020
[14] A. Y. Khintchine,Continued Fractions, P. Nordhoff Ltd., Groningen, The Netherlands, 1963.
[15] J. L. LaGrange,Sure la solution des problèmes indéterminés du second degré, Mémoires de l’Académie royale des Sciences et Belles-Lettres de Berlin23 (1769).
[16] H. Masur,Interval exchange transformations and measured foliations, Ann. of Math.115 (1982), 169–200. · Zbl 0497.28012
[17] A. van der Poorten,An introduction to continued fractions, inDiophantine Analysis, (J. Loxton and A. van der Poorten, eds.), London Mathematical Society Lecture Note Series109, Cambridge University Press, 1986, pp. 99–138. · Zbl 0596.10008
[18] G. Rauzy,Une généralisation du développement en fractions continues, Séminaire Delange-Pisot-Poitou, Exposé15 (1976–77).
[19] E. Rykken,Markov partitions and the expanding factor for pseudo-Anosov homeomorphisms, Ph.D. Thesis, Northwestern University, 1993.
[20] W. P. Thurston,On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc.19 (1988), 417–431. · Zbl 0674.57008
[21] W. Veech,Interval exchange transformations, J. Analyse Math.33 (1978), 222–272. · Zbl 0455.28006
[22] W. Veech,Gauss measures for transformations on the space of interval exchange maps, Ann. of Math.115 (1982), 201–242. · Zbl 0486.28014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.